Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 269, NWS Mobile, AL

November 6, 1997Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Nov 6, 1997, 10:59 AM CST for Baldwin County, Alabama. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 6, 1997, 10:59 AM CST (16:59 UTC)
Expired
Nov 6, 1997, 12:00 PM CST
In force
61 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 6, 11:20 AM CSTHail 1.75Seminole, ALGolfball size hail fell along U S Highway 90 near the community of Seminole. Several cars suffered damage from dents and cracked windshields as a result of the hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 5.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1997-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1997-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 061655 RRA
SVRMOB
ALC003-061800-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1059 AM CST THU NOV 6 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL NOON CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...BALDWIN COUNTY
 
AT 1055 AM CST...WEATHER SERVICE RADAR IN MOBILE INDICATED A SEVERE
THUNDERSTORM OVER CENTRAL BALDWIN COUNTY MOVING FROM ROBERTSDALE
TO SEMINOLE. MOVEMENT WAS TO THE EAST AT 20 MPH.
 
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT WITH THIS STORM.
 
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 6, 3:16 AM CST, 7 hours 43 minutes earlier.

Area forecast discussion, Nov 6, 3:16 AM CST, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
315 AM CST THU NOV 6 1997

BAND OF RAIN AND SHOWERS MOVG THROUGH CWA ATTM. LATEST SFC MAP
INDICATES COLD FRONT JUST WEST OF THE AREA OVER CENTRAL MS...WITH
WEAK SFC LOW LOCATED NR MOUTH OF MS RIVER. WILL LEAN TOWARD ETA
SOLUTION...AS THAT MODEL APPEARS TO HAVE BEST HANDLE ON SITUATION.
SFC FRONT AND WEAK LOW PROGGED TO MOVE EAST ACROSS GULF COASTAL
REGION TODAY...AND SHOULD BE EAST OF FA BY 00Z FRI. GULF COAST LOW
WILL WEAKEN AS DEVLPG LOW OFF ATLANTIC SOUTHEAST COAST BECOMES MAIN
LOW TOWARD PERIODS END. MODELS INDICATE MOST RAIN OVER FA SHOULD BE
THIS MORNING...WITH POPS DECREASING THIS AFTERNOON. WILL PLACE
HIGHEST POPS OVER NE CWA THIS MORNING...LOWEST OVER MS CWA. MID/UPPER
LEVEL LO PRES OVR MID MS RIVER VALLEY THIS MORNING PROGGED TO DEEPEN
AND DRIFT SLOWLY EAST THROUGH THE PERIOD...AIDING IN THE DEVELOPMENT
OF NEW SFC LOW OFF SOUTHEAST ATLANTIC COAST. FWC TEMPS NOT LOOKING
BAD...BUT POPS (ESPECIALLY ALONG COAST) A LITTLE TOO LOW. WILL
NOT...HOWEVER...GO AS HIGH AS FAN POPS.

OVER THE COASTAL WATERS...WINDS GRADUALLY SHIFTING TO NW OVER MARINE
AREA AND INCREASING TO 20 KTS AND GUSTY THRU NEXT 36 HOURS. SEAS
BUILDING FROM AROUND 3 FT TO 4-8 FT BY PERIODS END. CHOPPY BAYS AND
INLETS BECOMING ROUGH. SCATTERED SHOWERS AND TSRA'S ENDING WITH
FROPA. SCEC AND SCA'S IN EFFECT THIS FCST PERIOD.

MOB 70/45/65/41 4100 PNS 69/48/66/44 4100
DTS 68/48/67/45 4100 EVR 64/46/61/41 6200 12

In the hours before

Special weather statement, Nov 6, 5:47 AM CST, 5 hours 12 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-071200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
550 AM CST THU NOV 6 1997

A COLD FRONT WILL MOVE ACROSS THE REGION TODAY. AS THE FRONT
APPROACHES THE AREA THIS MORNING...A FEW SHOWERS AND POSSIBLY A
THUNDERSTORM WILL BE POSSIBLE. RAIN WILL END FROM WEST TO EAST ACROSS
THE REGION THIS AFTERNOON.

NO HAZARDOUS WEATHER IS EXPECTED THR OUGH TONIGHT.

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS WILL
NOT BE NECESSARY TODAY OR TONIGHT.

NOTE...THE HAZARDOUS WEATHER OUTLOOK WILL NOW BE ISSUED AROUND 6 AM
EACH MORNING...
Special weather statement, Nov 6, 5:50 AM CST, 5 hours 9 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-071200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
550 AM CST THU NOV 6 1997

A COLD FRONT WILL MOVE ACROSS THE REGION TODAY. AS THE FRONT
APPROACHES THE AREA THIS MORNING...A FEW SHOWERS AND POSSIBLY A
THUNDERSTORM WILL BE POSSIBLE. RAIN WILL END FROM WEST TO EAST ACROSS
THE REGION THIS AFTERNOON.

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS WILL
NOT BE NECESSARY TODAY OR TONIGHT.

NOTE...THE HAZARDOUS WEATHER OUTLOOK WILL NOW BE ISSUED AROUND 6 AM
EACH MORNING...

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 12:17 PM CSTSevere Thunderstorm WarningMOBCovington58 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.